Virginia, 2020Damaging Winds in Virginia, July 1, 2020
July 1, 2020 · NWS LWX · 2 events in 1 county or zone
A couple of isolated severe thunderstorms developed during the afternoon hours of Wednesday, July 1st, 2020, near the City of Charlottesville, Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of isolated severe thunderstorms developed during the afternoon hours of Wednesday, July 1st, 2020, near the City of Charlottesville, Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 1, 1:42 PM EST, 43 minutes earlier.
Area forecast discussion, Jul 1, 1:42 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
242 PM EDT Wed Jul 1 2020
.SYNOPSIS...
An upper-level low will slowly move offshore from New England
tonight through Friday. A weak backdoor boundary may approach
the area during the weekend before dissipating early next week
as high pressure strengthens over the Atlantic.
&&
.NEAR TERM /THROUGH TONIGHT/...
Shortwave energy around an upper-level low over New England will
pass through our area this afternoon into early this evening while
a surface trough remains near central Virginia and southern
Maryland.
Daytime heating has led to an unstable atmosphere, with most of
the instability east of the Blue Ridge Mountains, and the
highest instability over southern MD into the VA Piedmont
(latest mesoanalysis shows 1500-2500 J/KG of MLCAPE across
these areas). The unstable atmosphere has led to popup showers
and thunderstorms, and this will continue into this evening. The
most widespread convection is expected over central Virginia
into southern Maryland where low-level forcing will be a little
stronger near the surface trough, and instability will be
highest as well.
A few severe storms are possible, with locally
damaging winds and large hail being the primary threats. The
best chance for a severe storm will be over southern Maryland
into central Virginia where instability is highest. A strong to
severe storm cannot be ruled out around the I-95 corridor near
Washington and Baltimore, but confidence is lower due to less
low-level forcing and slightly less instability. Farther
northwest, coverage will be more isolated due to even less
instability and no forcing.
Convection will dissipate after sunset with the loss of daytime
heating and subsidence behind departing shortwave energy. Patchy
dense fog is possible late tonight with clearing skies and light
winds.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The upper-level low will continue to move offshore while upper-
level ridging builds overhead for Thursday through Friday. A
warming trend is expected during this time, with highs into the
upper 80s to lower 90s Thursday for most areas and the lower to
middle 90s for most areas Friday. Most of the time will be dry
due to a capping inversion associated with the building upper-
level ridge.
A weak backdoor cold front may drop into the area late Friday
or Friday night, and this may trigger a shower or thunderstorm.
However, confidence is low at this time.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A weak backdoor cold front will stall out nearby Saturday and
Sunday, but there will be little in the way of a temperature
gradient with any marine air likely staying well off to the
northeast. Therefore, more hot and humid conditions are expected
with max temps in the lower to middle 90s each day. A weak wind
shift from the boundary may be enough to trigger isolated to
scattered showers and thunderstorms during the afternoon and
evening hours from daytime heating. Forecast confidence in
regards to exact location and timing of convection remains low
at this time. We will continue to monitor forecast trends as we
move closer to the weekend.
A southerly flow will develop and bring higher humidity conditions
into the region Monday and Tuesday. Threats for showers and
thunderstorms will be focused moreso in the mountains and along the
Blue Ridge. Highs will linger in the lower 90s.
High pressure will be weak to approach on Wednesday. This day may be
our drier day as we head into a more unsettled late week and weekend
period.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Scattered showers and thunderstorms are expected into this
evening. Brief IFR conditions are possible in convection along
with gusty winds. The best chance for a storm will be across
DCA, BWI, and CHO. Patchy fog is possible overnight into early
Thursday, especially across KMRB and KCHO.
VFR conditions are expected for Thursday and Friday along with
light north to northwest winds.
VFR conditions expected most of the time for Saturday through
Monday. A few popup showers and thunderstorms are possible each
day, especially during the afternoon and evening hours.
Cigs/vsbys could briefly be reduced during times of convection.
&&
.MARINE...
Sct-nmrs t-storms are expected into this evening. Storms may
produce isolated strong wind gusts that require SMWs.
Otherwise, onshore winds will be around 10 kt or less during
this time. A north to northwest flow is most likely for
Thursday and Friday, and winds should remain below SCA criteria
for most of the time.
No marine hazards expected Saturday through Monday. Winds
generally north 5 to 10 knots through the period. Winds could
become gusty in thunderstorms.
&&
.TIDES/COASTAL FLOODING...
A light onshore flow has caused elevated water levels this
afternoon. These levels will continue through tonight before an
offshore flow develops for Thursday.
Minor flooding is possible for sensitive areas around the
preferred high tide late tonight into early Thursday morning.
Confidence is too low at this time for advisories, but this will
have to be monitored throughout the evening.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...KLW
AVIATION...BJL/KLW
MARINE...BJL/KLW
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Jul 1, 1:58 PM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
258 PM EDT Wed Jul 1 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
258 PM EDT Wed Jul 1 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
A few thunderstorms may be severe this afternoon and evening,
with damaging wind gusts and large hail being the primary threats.
The best chance for severe storms will be southeast of Interstate
95, including the Tidal Potomac and the Maryland Chesapeake Bay.
An isolated instance of flooding is also possible, especially
across southern Maryland.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Above normal temperatures will push afternoon heat indices into
upper 90s to near 100 degrees Friday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be needed this afternoon and
evening. Please relay any reports of wind damage, hail, or
flooding to the National Weather Service.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-021000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
258 PM EDT Wed Jul 1 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Above normal temperatures will push afternoon heat indices into
middle to upper 90s Friday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 1, 1:53 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EDT WED JUL 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG 1 WNW TINTOP HILL 38.33N 76.64W
07/01/2020 ST. MARYS MD TRAINED SPOTTER
LARGE BRANCH (6 INCH DIAMETER) DOWN ON THE 41000 BLOCK
OF BURNT MILL DRIVE.
&&
EVENT NUMBER LWX2001336
ADMThunderstorm Wind, Albemarle
- When
- July 1, 2:25 PM EST
- Where
- Albemarle County, 1.93 mi SSE of Free Union
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.144, -78.556
Tree damage was reported near Free Union, including numerous trees which were blown down near the 3900 block of Free Union Road.
Thunderstorm Wind, Albemarle
- When
- July 1, 3:12 PM EST
- Where
- Albemarle County, 1.6 mi ENE of Carters Bridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.909, -78.543
Tree damage was reported near the City of Charlottesville, including multiple trees which were blown down near the intersection of Carters Mountain Road and Scottsville Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Georgia, July 1 to 3, 20201 death · 1 injured · $5,000 · 50 kt wind · 14 events
- Heat in Oklahoma, July 1 to 3, 20201 death · 1 event
- Rip Current in California, July 1, 20201 death · 1 event
- Flash Flooding and Damaging Wind in Tennessee, July 1, 2020$2.0 million · 50 kt wind · 8 events
- Flash Flooding and Flooding in North Dakota, July 1 to 3, 2020$1.5 million · 4 events
- Tornado and Hail in Kansas, July 1, 2020$200,000 · EF1 · 6 events
- Flash Flooding and Damaging Wind in Mississippi, July 1, 2020$480,000 · 50 kt wind · 7 events
- Flood and Hail in New Jersey, July 1, 2020$303,000 · 1 in hail · 7 events
- Damaging Winds and Lightning Strikes in Virginia, July 1, 2020$87,000 · 60 kt wind · 6 events
- Damaging Wind in Minnesota, July 1, 2020$100,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Missouri, July 1, 2020$50,000 · 1 in hail · 15 events
- Flash Flood and Damaging Winds in Mississippi, July 1, 2020$40,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900376, 900378.